Wisconsin, 2003

Heavy Snow in Wisconsin, March 27 to 29, 2003

March 27 to 29, 2003 · NWS DLH · 6 events in 6 counties and zones

A combination of synoptic and lake-effect snow brought up to 25 inches of snow to northern Wisconsin. Snow amounts ranged from 9 inches in Superior to 25 inches in Mellen.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A combination of synoptic and lake-effect snow brought up to 25 inches of snow to northern Wisconsin. Snow amounts ranged from 9 inches in Superior to 25 inches in Mellen. Other amounts included 16 inches in Bennett, 11 inches in Cable, 24 inches in Cornucopia, 7 inches in Loretta, 8 inches in Phillips, and 22 inches in Montreal. The snowstorm caused the cancellation of most schools and caused numerous vehicle accidents, none serious.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 27, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 27, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CST THU MAR 27 2003

MODELS HAVE COME INTO MUCH BTR AGMT NOW THAT THE STORM HAS EMERGED
INTO THE GRT PLAINS. SNOW AMTS HAVE ALSO TRENDED TWRD A COMPROMISE
POSITION FROM WHAT WAS SEEN YSTDA. PLAN TO KEEP PRESENT WRNG FOR
NWRN WI IN PLACE WITH THE 6-10 INCH AMTS. CURRENT ZFP LOOKS TO BE ON
TRACK AS WELL. WE ARE SEEING REPORTS OF -SN...-RA...AND UNKN PRECIP
IN NWRN WI. ALL OF THIS SHOULD CHG TO SNOW THIS EVE AS THE LWR LVLS
COOL OFF AGN. NOT QUITE AS CERTAIN ABOUT ZONES BORDERING W SIDE OF
WRNG AREA. THEY MAY NEED AN ADVY LATER ON...BUT WITH ALL MODELS
SHOWING A RATHER SHARP SNOWFALL GRADIENT ACROSS THAT AREA...WILL
STAY WITH 2-4 INCH WORDING ATTM WITHOUT AN ADVY. OVERALL...MAIN ZFP
CHGS WILL INVOLVE TWEAKING SNOW AMTS AND TEMPS. UP N...SNOW INVOF
SFC TROF IS DIMINISHING AS ASSOC VORT MAX WEAKENS AND SLIDES ENEWD.
WILL NOT EXTEND WRNG FOR THAT AREA PAST THE 400 PM ZONE ISSUANCE
TIME...BUT WILL INCLUDE SOME SMALL ADDITIONAL SNOW AMTS. BEYOND
THAT...SECONDARY TROF SWINGING THRU FRI NIGHT WILL DELAY DEPARTURE
OF CLDS AND PRECIP UNTIL EARLY SAT...MAYBE A LTL LATER IF SLOWER AVN
PREVAILS. WILL LEAVE THOSE PERIODS AS IS FOR NOW. TEMPS SHOULD STAY
RATHER CONSERVATIVE UNTIL CAA SETS UP ON FRI. THEN WAA RETURNS
QUICKLY ON SAT. MOS GUIDANCE SEEMS TO HAVE A GOOD HANDLE ON THIS
PROCESS.

.DLH...WINT STORM WRNG NW WI TNGT THRU FRI WIZ002>004-007>009.

ERF
Hazardous weather outlook, Mar 27, 7:30 AM CST, 7 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SPRING STORM WILL BE SHAPING UP OVER THE CENTRAL PLAINS
TODAY AND FRIDAY. THIS STORM WILL BRING HEAVY SNOWFALL TO NORTHERN
WISCONSIN STARTING THIS AFTERNOON THROUGH FRIDAY WITH 6 TO 10 INCHES
OF SNOW. ALSO...A POTENT UPPER LEVEL DISTURBANCE WILL GENERATE
3 TO 5 INCHES OF SNOWFALL...NORTH OF A GEMMELL TO BUYCK LINE THIS
MORNING. SEE THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE IN DULUTH. A GALE WARNING IS IN EFFECT FOR TONIGHT
ON WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FRIDAY AND FRIDAY NIGHT ON WESTERN LAKE
SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Bayfield

When
March 27, 3:00 PM CST to March 29, 1:00 AM CST
Where
Bayfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heavy Snow, Douglas

When
March 27, 3:00 PM CST to March 29, 1:00 AM CST
Where
Douglas forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Heavy Snow, Ashland

When
March 27, 3:00 PM CST to March 29, 1:00 AM CST
Where
Ashland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
March 27, 3:00 PM CST to March 29, 1:00 AM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
March 27, 3:00 PM CST to March 29, 1:00 AM CST
Where
Sawyer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
March 27, 3:00 PM CST to March 29, 1:00 AM CST
Where
Price forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346128, 5346129, 5346130, 5346131, 5346132, 5346133.